Search The Blog
Media Relations Manager
Media Relations Coordinator
Health news feedAfter lung transplant that changed the rules, Sarah is doing fine1,500 tested for TB at Southern California schoolMore than a million signed up for health insurance, Obama saysSlip-sliding away: 6 ways Obamacare isn't what it used to beStuck in limbo with breast cancer as the Obamacare deadline loomsGroup vasectomy ? the ultimate in male bonding?
MultiCare emphasizes FDA warning about Azithromycin side effect
You may have heard in the news recently that the Food and Drug Administration is warning about a serious side effect of the antibiotic azithromycin.
Azithromycin is also known under the brand names Zithromax and Zmax. It can be referred to as a “Z-pack” or “Z-Pak.” Azithromycin is used to treat infections like bronchitis, pneumonia, sinus infections and skin infections.
The FDA has reported that it can cause changes that can lead to serious abnormal heart rhythms in some people. Not everyone is at risk. Those who are at risk include those with specific heart problems and heart-rhythm problems, those with low potassium or magnesium levels, and those taking certain medications.
The FDA advises:
- Do not stop taking azithromycin before talking to your health care provider.
- If you have questions or concerns about azithromycin or other antibacterial drugs, talk with your health care provider.
- Seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking azithromycin.
- Report any side effects you experience to your health care provider.
- You can also report side effects to the FDA MedWatch program online: https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm
Posted on Mar 13, 2013 in News Release